Maryland, 2003

Damaging Wind in Maryland, July 14, 2003

July 14, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 14, 3:15 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 3:15 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON JUL 14 2003

QUICK UPDATE TO ADD SLIGHT CHANCE OF SHRA/TSRA ERLY TO COUNTIES
ADJACENT TO THE MTN COUNTIES.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 14, 3:55 AM EST, 14 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WEAK COLD FRONT WILL QUICKLY PUSH THROUGH THE AREA TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING. THIS WILL BRING THE RISK FOR SHOWERS
AND THUNDERSTORMS TO THE AREA. THESE STORMS COULD CONTAIN GUSTY
WINDS AND BRIEF HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 14, 2:48 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
348 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    3 E NEW STANTON           PA   FLASH FLOODS
07/14/03   WESTMORELAND                   FLOODING REPORTED ALONG
                                          ARMBRUST ROAD IN ARMBRUST
                                          AS REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 14, 3:23 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
423 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    GREENSBURG                PA   .75 INCH HAIL
07/14/03   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS
Special weather statement, Jul 14, 3:26 PM EST, 2 hours 51 minutes before
PAZ021-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT MON JUL 14 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY THROUGH THE AREA...

AT 4:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH EASTERN ALLEGHENY
COUNTY.  THESE STORMS ARE MOVING SLOWLY AND MAY RESULT IN PONDING OF
WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS ARE
MONROEVILLE...WALL...PITCAIRN...AND TURTLE CREEK.

BE ALERT THIS RUSH HOUR AS HEAVY RAIN CAN CAUSE REDUCED VISIBILITY.

TYBURSKI
Special weather statement, Jul 14, 5:23 PM EST, 54 minutes before
MDZ001-WVZ023-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT MON JUL 14 2003

A STRONG THUNDERSTORM HAS DEVELOPED NEAR AURORA WEST VIRGINIA AND IS
MOVING EASTWARD INTO SOUTHWESTERN GARRETT COUNTY MARYLAND ALONG
ROUTE 50.  THE STORM MAY PRODUCE SMALL HAIL AND A SHORT PERIOD OF
LOCALLY HEAVY RAINFALL.  THE RAINFALL MAY LEAD TO POOR VISIBILITY AN
PONDING OF WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 14, 5:45 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
645 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    OAKLAND                   MD   1.25 INCH HAIL
07/14/03   GARRETT                        REPORTED BY TRAINED
                                          OBSERVER.
Local storm report, Jul 14, 6:00 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
700 PM EDT MON JUL 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GREENSBURG                PA   FLASH FLOODS
07/14/03   WESTMORELAND                   WADES ROAD FLOODED BY
                                          LITTLE SEWICKLEY CREEK AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
July 14, 6:17 PM EST
Where
Garrett County, Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
39.417, -79.417

Trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373870.